Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 28, NWS Gaylord, MI

July 12, 2024Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 12, 2024, 2:08 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2024, 2:08 PM EDT (18:08 UTC)
Expired
Jul 12, 2024, 2:29 PM EDT
In force
21 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alcona County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 104 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KAPX 121808
SVRAPX
MIC001-069-121845-
/O.NEW.KAPX.SV.W.0028.240712T1808Z-240712T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
208 PM EDT Fri Jul 12 2024

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  South central Alcona County in northern Michigan...
  Northeastern Iosco County in northern Michigan...

* Until 245 PM EDT.

* At 207 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Glennie, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Alcona and northeastern Iosco Counties, including the
  following locations... Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4435 8358 4450 8368 4453 8365 4458 8353
      4447 8333
TIME...MOT...LOC 1807Z 320DEG 8KT 4451 8359 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
2 follow-up statements
213 
WWUS53 KAPX 121821
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
221 PM EDT Fri Jul 12 2024

MIC001-121831-
/O.CAN.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Alcona MI-
221 PM EDT Fri Jul 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALCONA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
      4451 8342
TIME...MOT...LOC 1821Z 321DEG 7KT 4449 8357 

$$

MIC069-121845-
/O.CON.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Iosco MI-
221 PM EDT Fri Jul 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN IOSCO COUNTY...

At 221 PM EDT, a severe thunderstorm was located 8 miles southeast of
Glennie, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wurtsmith Airfield and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
      4451 8342
TIME...MOT...LOC 1821Z 321DEG 7KT 4449 8357 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
056 
WWUS53 KAPX 121829
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
229 PM EDT Fri Jul 12 2024

MIC069-121839-
/O.CAN.KAPX.SV.W.0028.000000T0000Z-240712T1845Z/
Iosco MI-
229 PM EDT Fri Jul 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IOSCO COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4447 8333 4435 8358 4450 8368 4451 8367
      4451 8342
TIME...MOT...LOC 1827Z 320DEG 8KT 4448 8355 

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:37 PM EDT, 1 hour 31 minutes earlier. Its key messages:

  • Additional convection this afternoon n central and ne lower MI. A stronger storm possible.
  • Multiple chances for thunderstorms, mainly Saturday night through early next week.
Area forecast discussion, Jul 12, 12:37 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1237 PM EDT Fri Jul 12 2024

.KEY MESSAGES...

- Additional convection this afternoon n central and ne lower
  MI. A stronger storm possible.

- Multiple chances for thunderstorms, mainly Saturday night
  through early next week.

&&

.UPDATE...
Issued at 1032 AM EDT Fri Jul 12 2024

A few light showers will continue to linger around parts of the area
through the morning hours as a wave works eastward across the lower
peninsula. Many areas will likely stay dry this afternoon,
especially across northwest lower. The best chances for pop-up
showers and storms later today will come across northeast lower
where locally higher dewpoints behind potential lake breeze
formation may be enough to support convective initiation. Isolated
activity will be possible elsewhere, but diurnal heating may mix out
the boundary layer enough to prevent storms from forming. With a
general lack of deep-layer shear (<25 kts 0-6km BWD), any storms are
expected to be unorganized and are unlikely to produce severe
weather. The primary hazards with isolated/scattered storms this
afternoon will be small hail, lightning, and locally heavy downpours
with slow storm motions.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 345 AM EDT Fri Jul 12 2024

Pattern/Synopsis: High pressure centered from eastern lower MI
down to Lk Erie. This high only drifts eastward, with ridging
lingering across central/southern lower MI into tonight. Aloft,
a sharp 500mb trof axis is overhead and will also drift
eastward, before ejecting across Lk Huron this evening.

Forecast: Some hints of fog/stratus on satellite this morning,
mainly near Lake MI. Still some opportunity for this to expand
over the next few hours. After that, mid-July sun will have no
difficulty in eroding any fog/stratus. There are some patchy
mid- clouds in central lower MI. Still waiting for some of these
to spring a shower or two; elevated instability is present, but
to this point we've stayed dry since midnight.

Yesterday did not go as planned, with convection in nw lower
and eastern upper MI, where little was expected. Inherited
forecast also focuses on n central/ne lower MI...but today that
/should/ work out better. 500mb heights will see relatively
sharp rises in the west and north by midday, as the upper trof
moves slowly east. In addition, a limited convective lake
shadow looks to develop near Lake MI with weak synoptic sw
flow. Little Cape is progged in the west and north today. In ne
lower MI, with converging lake breezes and associated moisture
pooling, MlCape values should reach (and perhaps exceed) 1k
j/kg. Wind fields are weak and so is shear, so any t-storms will
be pulsy and unorganized. But instability should be sufficient
for a stronger storm or two this afternoon, if probably not
severe.

Do have a small chance for a shower to pop even to start the
morning, with some leftover mid-level Cape present. Those
chances get higher by midday, thru the afternoon and into early
evening, in n central and ne lower MI. Precip will dwindle
faster today, by mid-evening, as height rises push into ne lower
MI.

Another somewhat muggy night, under initially clearing skies
and light winds. Patchy fog and stratus will again return
overnight, especially near the big/cooler lakes.

Max temps today near 80f to lower 80s. Lows tonight upper 50s to
lower 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 345 AM EDT Fri Jul 12 2024

Pattern Forecast: Warmer and uncomfortably humid conditions are
expected through early next week as higher heights build across the
region. Upper level disturbances moving through the flow may spark
showers and storms, particularly Sunday and Monday. A cold front
then ushers in noticeably cooler conditions for the second half of
next week.

Forecast Details: No big changes to the forecast this cycle with
very warm and humid conditions expected through Monday. This is due
to the north/eastward expansion of the ridge currently scorching the
southwestern states. Being on the northern periphery of the upper
level ridge, the Great Lakes region will be open to the possibility
of mesoscale convective complexes (mcs) making a run at the area. So
after a mainly shower free Saturday (can't totally rule out a pop up
shower or storm), there could be a few rounds of convective activity
as early as Saturday night with the window of opportunity likely
remaining open through Monday night. There is even the possibility
of a few strong to severe thunderstorms including heavy rainfall.
Northern stream troughing then drags a surface cold front across the
region during the late Monday night or Tuesday time frame bringing
noticeably cooler and less humid conditions. In the meantime, very
warm and uncomfortably humid conditions are expected through Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1237 PM EDT Fri Jul 12 2024

Mainly VFR conditions are expected across northern Michigan TAF
sites through this evening. The one exception may be APN where
isolated thunderstorm activity is possible, and may drop VSBYs to
MVFR/IFR temporarily should any storms move over the TAF site.
Confidence is currently low enough at this time to preclude explicit
mention in the APN TAF. Otherwise, patchy fog will be possible
across northern Michigan late tonight into Saturday morning -- with
best chances for FG/BR at TAF sites will be at MBL. After any FG/BR,
VFR conditions are anticipated through the remainder of the issuance
period.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...DJC
SHORT TERM...JZ
LONG TERM...AJS
AVIATION...DJC
Hazardous weather outlook, Jul 12, 11:13 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1113 AM EDT Fri Jul 12 2024

MIZ016>018-020>036-041-042-086>088-095>099-131515-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1113 AM EDT Fri Jul 12 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms today, mainly in northeast
lower Michigan. Severe storms are not expected, but a strong storm
or two is possible, with brief gusty winds and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for multiple rounds of thunderstorms across
northern Michigan from Saturday night through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131515-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1113 AM EDT Fri Jul 12 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms today, mainly on Lake Huron.
Severe storms are not expected, but a strong storm or two is
possible, with brief gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances for multiple rounds of thunderstorms across
northern Michigan from Saturday night through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 12, 12:44 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1244 PM EDT Fri Jul 12 2024

MIZ030-036-121730-
Iosco MI-Alcona MI-
1244 PM EDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALCONA AND
NORTHEASTERN IOSCO COUNTIES THROUGH 130 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mikado, or 8 miles southwest of Harrisville, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Harrisville, Mikado, Lincoln, Wurtsmith Airfield, and Harrisville
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8326 4445 8328 4439 8362 4468 8343
      4474 8324 4470 8322
TIME...MOT...LOC 1644Z 249DEG 6KT 4459 8343

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Cornish
Special weather statement, Jul 12, 12:55 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1255 PM EDT Fri Jul 12 2024

MIZ030-121730-
Alcona MI-
1255 PM EDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ALCONA COUNTY THROUGH 130
PM EDT...

At 1254 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Curran, or 7 miles north of Glennie, moving
northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Barton City, Hubbard Lake, and Milen Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4458 8374 4466 8383 4485 8358 4470 8342
TIME...MOT...LOC 1654Z 236DEG 17KT 4468 8372

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Cornish
Special weather statement, Jul 12, 1:31 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
131 PM EDT Fri Jul 12 2024

MIZ030-121800-
Alcona MI-
131 PM EDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALCONA COUNTY
THROUGH 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mikado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4451 8363 4460 8374 4470 8353 4455 8339
TIME...MOT...LOC 1730Z 255DEG 6KT 4459 8364

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cornish
Special weather statement, Jul 12, 1:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
151 PM EDT Fri Jul 12 2024

MIZ030-036-121815-
Iosco MI-Alcona MI-
151 PM EDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALCONA AND
NORTHEASTERN IOSCO COUNTIES THROUGH 215 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4438 8360 4452 8372 4459 8354 4448 8335
TIME...MOT...LOC 1751Z 324DEG 8KT 4453 8362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Cornish

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:44 PM EDTSpecial Weather StatementAPXAlcona46 min
Jul 12, 12:55 PM EDTSpecial Weather StatementAPXAlpena35 min
Jul 12, 1:31 PM EDTSpecial Weather StatementAPXAlcona29 min
Jul 12, 1:51 PM EDTSpecial Weather StatementAPXIosco24 min
Jul 12, 2:51 PM EDTSpecial Weather StatementAPXGladwin24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.